Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS Jackson, MS

January 14, 2020Clay County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 14, 2020, 8:53 PM CST for Clay County, Oktibbeha County, Mississippi. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2020, 8:53 PM CST (02:53 UTC)
Expired
Jan 15, 2020, 4:45 AM CST
In force
8 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MS, Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 61 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WGUS54 KJAN 150253
FFWJAN
MSC025-105-151045-
/O.NEW.KJAN.FF.W.0027.200115T0253Z-200115T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
853 PM CST Tue Jan 14 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  A Dam Break in...
  North central Oktibbeha County in northeastern Mississippi...
  South central Clay County in northeastern Mississippi...

* Until 445 AM CST Wednesday.

* At 846 PM CST, emergency management reported the potential failure 
  of Oktibbeha County Lake Dam. The dam has not failed yet but a 
  chance for failure still exists. County officials are taking 
  actions to mitigate the threat of failure which are currently
  alleviating the pressure on the dam.

  HAZARD...Life threatening flash flooding from the potential failure 
           of Oktibbeha County Lake Dam.

  SOURCE...Emergency management.

  IMPACT...Life threatening flash flooding of areas downstream from 
           the Oktibbeha County Lake Dam along the Biba Wila Creek 
           and Trim Cane Creek.

* Flash flooding will remain over mainly rural areas of north central
  Oktibbeha and south central Clay Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3359 8872 3355 8872 3353 8881 3349 8882
      3348 8884 3347 8884 3350 8894 3352 8894
      3354 8887 3359 8884

FLASH FLOOD...OBSERVED

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 14, 7:01 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 14, 7:01 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
701 PM CST Tue Jan 14 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Very poor aviation weather including IFR/LIFR conditions
associated with SHRA/TSRA/fog continues to impact the ArkLaMiss
region this evening. Expect the SHRA/TSRA activity to diminish in
coverage overnight with fog likely becoming more prevalent
through early morning. Some slow improvements are expected from
later Wednesday morning through the afternoon as ceilings lift,
particularly along/se of the JAN/HKS to GTR corridor. S-SW surface
winds could get a little gusty Wed aftn ahead of an approaching
cold front. /EC/

&&

.DISCUSSION...

Rest of Today through Wednesday night:
With a front remaining stalled over the region tonight, the
potential for showers and isolated storms traversing the region
continues through at least the early evening hours. The potential
for heavy rainfall resulting in flash flooding will continue as
well, as this rainfall is expected to fall on already very
saturated soils. Therefore, a flash flood watch will remain in
effect for a large portion of the CWA through midnight. With more
scattered convection lifting northeast across locations where a
widespread 2-4 inches, and locally higher amounts, of rain fell
during the Tuesday morning and afternoon periods where numerous
reports of flooding occurred, any additional rainfall will only
exacerbate the ongoing flooding situation. An additional 1-2
inches of rainfall can't be ruled out, with locally higher amounts
also possible, as scattered convection could train over these
previously affected locations.

Activity is expected to gradually dissipate through the overnight
hours, with scattered rain chances shifting mainly back to the north
in the vicinity of the boundary along the Highway 82 corridor after
midnight. At a minimum, patchy fog will be possible across central,
but especially southern, portions of the CWA early Wednesday
morning. This will need to be monitored during the overnight hours
for the potential of at least patchy dense fog developing across a
portion of the CWA. Mild conditions will persist, as lows Wednesday
morning only fall into the low and middle 60s.

A lull in the activity is currently expected through a good portion
of the daytime period on Wednesday.  Warm muggy conditions will
persist as highs climb into the low and middle 70s.  By mid to late
afternoon, rain chances will begin increase as the cold front
finally begins pushing south through the region.  These chances for
showers and isolated thunderstorms will continue into Wednesday
night as the front makes its way south through the region.  Cooler
drier air will steadily advect south into the forecast area in the
front's wake through early Thursday morning. /19/

Thursday through Monday:
A weak frontal boundary will be pushing through the area on
Thursday. Rain chances will be diminishing as the boundary sinks
southward though so that by the afternoon only isolated rain showers
will exist in southern MS. A slight cooldown will move in in the
wake of the frontal passage and overnight lows on Thursday will drop
into the 40s and 50s.

Friday-Saturday: As the mid-level ridge remains parked over the east-
central Gulf of Mexico, expect any brief reprieve in rain chances to
be short lived as warm, moist return flow kicks up again into
Friday. Moisture advection & PWs will be somewhat lower but will
gradually increase Friday afternoon, especially around and after
midnight Saturday. With this increase in southerly flow,
temperatures will rebound back into the upper 60s and 70s on
Saturday. This will all be in advance of a deep synoptic trough with
a strong surface low pressure system and associated cold front.
Expect another round of storms to move in early Saturday and quickly
exit the area Saturday afternoon. There is potential for some
steeper lapse rates & increased westerly flow so some stronger
organized convection isn't out of the question, but with meager
instability this threat remains low.

Sunday-Monday: Expect a drastic change in our pattern, with the
recent warm & wet conditions out the door & much more winter norms
into next week. Synoptic ridging will begin to build over the
Intermountain West, while large troughing will build in over areas
east of the Rockies. Strong polar surface high pressure of ~1045-
1050mb will build southeast out of Canada on Sunday and into the
northern Plains on Monday. This will lead to much colder air
advecting into most of the eastern half of the nation, including the
ArkLaMiss.

Due to the much drier air (i.e. PWs less than a quarter-
half inch), expect any rain chances to clear out just after midnight
Sunday. There will also be a drastic difference in thermal profiles
& ambient air temperatures in the wake. Lows Sunday morning will be
closer to normal in the mid-upper 30s, while highs will be nearly 20
degrees cooler and in the upper 40s to mid 50s Sunday. Temps will be
even cooler Sunday night though with lows closer to freezing & highs
generally in the 40s on Monday. This cold pattern will linger well
into next week with below normal warmth across the board. Will have
to watch any shortwave trough energy & moisture advection over top
any persistent cold air over our southwest into early next week.
/DC/10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  74  58  63 / 100  26  49  29
Meridian      64  75  57  65 /  99  23  43  25
Vicksburg     65  73  56  61 /  77  38  55  31
Hattiesburg   66  76  62  70 /  26  12  18  26
Natchez       65  74  60  65 /  86  20  38  29
Greenville    60  70  49  53 /  55  63  57  22
Greenwood     62  71  50  57 /  54  61  64  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until midnight CST tonight for MSZ030>033-
     035>053.

     Dense Fog Advisory until 9 AM CST Wednesday for MSZ018-019-034.

LA...Flash Flood Watch until midnight CST tonight for LAZ007>009-015-
     016-023-025.

     Dense Fog Advisory until 9 AM CST Wednesday for LAZ007-008-015.

AR...Dense Fog Advisory until 9 AM CST Wednesday for ARZ074-075.

&&
Hazardous weather outlook, Jan 14, 2:33 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
233 PM CST Tue Jan 14 2020

ARZ074-075-LAZ024-026-MSZ018-019-025>029-034-054>066-151200-
Ashley-Chicot-Catahoula-Concordia-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Washington-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-
233 PM CST Tue Jan 14 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, east central
Mississippi, north central Mississippi, northwest Mississippi,
and south central Mississippi.

.DAY ONE...Tonight and Wednesday...

FLOODING
THREAT...Limited
TIMING...The rest of this afternoon through tonight

Localized flash flooding remains possible through this evening,
particularly in low lying and urban areas, as an additional one
inch of rain is possible atop already saturated soils. Minor
river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ007>009-015-016-023-025-MSZ030>033-035>053-151200-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Tensas-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-
233 PM CST Tue Jan 14 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Wednesday...

FLOODING
THREAT...Elevated
TIMING...The rest of this afternoon through tonight

Flash flooding is expected through this evening, with some roads
potentially flooded or closed, and some structures potentially
threatened with inundation.  An additional one to two inches of
rain is expected this evening, with locally higher amounts
possible, atop already very saturated soils. Minor to moderate
river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ072>074-151200-
Marion-Lamar-Forrest-
233 PM CST Tue Jan 14 2020

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Wednesday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

19

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jan 14, 6:45 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      1 SW FAYETTE            31.70N 91.08W
01/14/2020                   JEFFERSON          MS   EMERGENCY MNGR

            FLOODING REPORTED AT GREATER FAITH CHURCH IN
            FAYETTE,MS.

&&

TB
Local storm report, Jan 14, 6:47 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      FAYETTE                 31.71N 91.06W
01/14/2020                   JEFFERSON          MS   EMERGENCY MNGR

            FLOODING REPORTED AT PINE STREET, FAYETTE
            MS.

&&

TB
Local storm report, Jan 14, 6:51 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
651 PM CST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      PATTISON                31.89N 90.89W
01/14/2020                   CLAIBORNE          MS   EMERGENCY MNGR

            FLOODING REPORTED AT PATTISON, NEAR FAYETTE
            MS.

&&

TB
Special weather statement, Jan 14, 6:52 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Jackson MS
652 PM CST Tue Jan 14 2020

MSZ064-065-150115-
Jefferson Davis MS-Covington MS-
652 PM CST Tue Jan 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COVINGTON AND
SOUTHEASTERN JEFFERSON DAVIS COUNTIES UNTIL 715 PM CST...

At 652 PM CST, Meteorologists were tracking a strong thunderstorm
near Melba, or 8 miles southwest of Collins, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sanford around 715 PM CST.

Other locations impacted by this storm include Seminary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3144 8968 3160 8967 3161 8940 3143 8940
TIME...MOT...LOC 0052Z 264DEG 22KT 3153 8964

CME
Local storm report, Jan 14, 6:55 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
655 PM CST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      4 W FAYETTE             31.70N 91.14W
01/14/2020                   JEFFERSON          MS   EMERGENCY MNGR

            FLOODING REPORTED AT GEOGHEGAN RD, FAYETTE,
            MS.

&&

TB
Local storm report, Jan 14, 6:59 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
659 PM CST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      4 W FAYETTE             31.70N 91.14W
01/14/2020                   JEFFERSON          MS   EMERGENCY MNGR

            FLOODING REPORTED AT GEOGHEGAN RD, FAYETTE,
            MS 39069.

&&

TB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 6:23 PM CSTSpecial Weather StatementJANJefferson Davis37 min
Jan 14, 6:31 PM CSTSpecial Weather StatementJANFranklin29 min
Jan 14, 6:47 PM CSTDense Fog AdvisoryJANBolivar, Sunflower, Washington12 hr
Jan 14, 6:52 PM CSTSpecial Weather StatementJANCovington23 min
Jan 14, 7:36 PM CSTFlash Flood WarningJANCovington, Jones3 hr
Jan 14, 8:12 PM CSTRiver Flood WarningJANSimpson3 days
Jan 14, 10:40 PM CSTAreal Flood WarningJANClarke, Covington, Jasper, Jefferson Davis, Jones, Lauderdale and 3 more9 hr
Jan 15, 4:41 AM CSTFlash Flood Warning Considerable damage threatJANClay, Oktibbeha15 hr
Jan 15, 1:56 PM CSTRiver Flood WarningJANClarke4 days

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.